PDA

View Full Version : Depo vs. Esterone in Geldings - Why One Over The Other?



katie16
May. 4, 2009, 03:37 PM
For those who have done either a Depo shot or an Esterone shot in geldings, I am curious why you chose the one that you did over the other.

Thinking of doing one or the other with one of mine. Vet is coming tomorrow for something else and this is on the list for discussion. Just for further information, I am interesested to hear from others why you went the route that you did.

Thanks!

CBoylen
May. 4, 2009, 07:10 PM
Not sure of the reason, but I've only seen esterone shots used for stifle issues, not for hormone therapy. Your other option to consider is regumate; in some geldings the daily dose is a better option than monthly depo.

DreamsofbeingaHunter
May. 4, 2009, 09:47 PM
I use the Depo shot on my gelding and it has done wonders!!! He will stay on this until he retires or I put him down. It will be my first choice for any gelding that needs an attitude adjustment or a calming effect. Since he's been on the depo there's no more rearing, spinning, bucking, not wanting to work, or bad attitudes. Best of Luck!

scotchie
May. 5, 2009, 07:22 AM
Agree with Chanda- Esterone is for stifles, not hormone issues. I think you mean Regumate vs Depo. Hope it all works out!

Jealoushe
May. 5, 2009, 09:26 AM
Whats the problem with your gelding?

My gelding was a chryptorchid and I had him on Depo for about 6 months. It helped a lot, but eventually it started doing less and less. Thankfully when it didn't seem to be working anymore he had his surgery and is finally, officially a gelding!!

Depending on how severe your guy is, it could work great or not enough.

Cotner
May. 6, 2009, 11:01 PM
Can someone give me some insight on the correct dosage for Depo used on a gelding for a calming effect. My vet gave me a vial of 200mg/ml Depo and told me to give an IM shot of 2 ccs once a month. I have heard others say that you should give 5 to 8 ccs. Can anyone clarify?

Thanks.

LaBonnieBon
May. 6, 2009, 11:41 PM
Can someone give me some insight on the correct dosage for Depo used on a gelding for a calming effect. My vet gave me a vial of 200mg/ml Depo and told me to give an IM shot of 2 ccs once a month. I have heard others say that you should give 5 to 8 ccs. Can anyone clarify?

Thanks.

It depends on the strength... I have always given 600mg/ml per shot.... so that would be 3cc of the stuff you have.

kiwifruit
May. 7, 2009, 10:27 AM
I just put my gelding on depo and I have to say, it does make a difference. He was a bit of a spook and unfocused but now it really just smoothed him out a bit. Did not change his personality and still will spook but it is less of a reaction. I was told to give 8-10 cc of 200 mg of Depo once a month and see what I get and then adjust accordingly. If you can, have your vet sell it to you directly and then give the shot yourself. I paid 150.00 for a 30 cc bottle of Depo so it averages out about 40-45 dollars a shot? Not too bad. I've heard that estrone will mellow a horse out but it didn't do it for my guy. He was on estrone for his stifles after coming back from a long rest. Helped for the stifles but not the unfocused behavior.

snaffle635
May. 7, 2009, 02:42 PM
OP, did you mean depo vs medroxyprogesterone? Aren't those different? I thought my trainer said she preferred medroxy because some of the horses were getting big, hard bumps at the Depo injection sites.

g29000
May. 7, 2009, 03:42 PM
We use this in young horses at the shows that get muscle sore 10cc 2 to 3 hrs out from classes. Makes a noticeable difference over robaxin. It is used this way frequently at the race track on young t/b.

Depo for spook or generic Methyprogesterone. Good luck

Iride
May. 8, 2009, 08:25 PM
Has anyone found that depo makes them dopey/lethargic or just less spooky/bratty?

Kestrel
May. 9, 2009, 07:42 PM
It just makes my guy much less likely to bite other horses on the van. He can be a shark if they can reach his hay net.

trv_at_tacf
May. 10, 2009, 11:15 AM
My horse gets Depo monthly and then gets regumate (sp?) whatever the legal limit is before, if its a big show. He definately is NOT lethergic, haha. But he is alot less spooky. My horse is NEVER cranky though, he just gets it for the spook and can be some what bull headed sometimes, but all in all it seems to work, so im not changing the program!

Iride
May. 10, 2009, 12:31 PM
Not sure of the reason, but I've only seen esterone shots used for stifle issues, not for hormone therapy. Your other option to consider is regumate; in some geldings the daily dose is a better option than monthly depo.

CBoylen, can you clarify on the possible reason for this? Do you mean that a daily dose of esterone is simply effective in some geldings who showed no improvement on monthly depo? Or did you mean that the daily is sometimes more effective for the more severely spooky/bullish horses?

CBoylen
May. 10, 2009, 05:46 PM
I mean that I have had a gelding that, on monthly depo, began to get progressively more studdish as it got closer to the time of administration. Some people just dose similar horses every two weeks instead of every four, but I think you still see a little behavior difference at different points in the timeframe. I found that he responded better to daily regumate instead of the depo; there was less fluctuation in behavior with the more regular doseage. Some horses also just plain respond better to one or the other anyway, so that could be a factor.

Iride
May. 10, 2009, 08:23 PM
I mean that I have had a gelding that, on monthly depo, began to get progressively more studdish as it got closer to the time of administration. Some people just dose similar horses every two weeks instead of every four, but I think you still see a little behavior difference at different points in the timeframe. I found that he responded better to daily regumate instead of the depo; there was less fluctuation in behavior with the more regular doseage. Some horses also just plain respond better to one or the other anyway, so that could be a factor.

Thanks, one more quesation... re your horse becoming more studdish as you got closer to depo administration, is it that was he getting MORE studdish than when NOT on the depo at all? Or he was re-lapsing into his 'old' studdish self? Just curious!

CBoylen
May. 10, 2009, 10:35 PM
No, not more studdish than not on the depo at all, just relapsing into the behaviors that the depo was effective at correcting, such as being distracted by mares being ridden in the same ring.

Iride
May. 16, 2009, 12:09 PM
Has anyone seen depression as a side effect in geldings who were administered depo injections? I have heard a couple of anecdotal reports of this; plus, apparently depression is listed as a side effect of depo in humans so it makes me wonder.